It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Acid Reflux / GERD Message Board

  • Help! Can Zantac and Prilosec make GERD worse?

  • Post New Thread   Closed Thread
    Thread Tools Search this Thread
    Old 02-08-2014, 12:41 PM   #1
    FlapjackMcKnuck
    Newbie
    (female)
     
    FlapjackMcKnuck's Avatar
     
    Join Date: Feb 2014
    Posts: 1
    FlapjackMcKnuck HB User
    Help! Can Zantac and Prilosec make GERD worse?

    Hello. I've never ever had heartburn, or throat irritations (that weren't from a cold) in my life, and suddenly in January I started getting a lump in my throat feeling, that felt better as I ate, but came back when I was done. I was also noticing a dull chest pain on my left, but i figured it could had been from working out. It wasn't a big deal at the time, and I saw my GP about it. She couldn't really help me, other than refer me to an ENT.

    A day after I saw the GP, I ate some instant ramen and got my first episode of heartburn/acid reflux. I went back to the GP shortly after, letting her know about the heartburn and she put me on 150mg of Zantac. Over the next few weeks, it didn't help much (neither did the constant Tums), and I had several more episodes of heartburn/reflux. It was always the same, I'd have the episode, the next few days I'd feel sore in my esophagus, and I'd almost get to the point of feeling better, then I'd eat/do something that would make me flare up again. It snowballed to last weekend, when I woke up on Sunday, drank some water, and just had the most acrid backwash. I panicked and went to the ER, where they put me on 20mg of Prilosec.

    First few days were terrible nausea, migraine, chest pain and tense/twitchy muscles. Those went away, but now I always have the acrid backwash at night (I did get a wedge to keep my upper body slanted up), lots of throat gurgling/burps when I eat, and little-moderate acrid/stingy taste afterwards. It also feels as if my throat tenses on and off, and sometimes "clicks" when I dry swallow.

    I'm having some other weird little side effects too, but I'm bothered that this reflux seems so constant now. I've already worked on cleaning up my diet, quit coffee, don't smoke, no fatty/greasy/sugary foods in the past week since starting Prilosec. Both parents have acid reflux, and my mother has GERD (a side effect of migraine meds). I'm not sure if this is made worse by Prilosec, or if I just suddenly have severe acid reflux no matter what I eat, and this is life now.

    I'm seeing a gastroenterologist next week, but I'm afraid she's just going to up my dose and send me off. I want to get off all medication, and deal with this by diet change. I guess I'm asking if anyone has gone through something similar. In retrospect, I wonder if all the bad foods I was eating over the holidays set things off. In retrospect I was having a lot of "solid burps" through december, but no irritation till January.

     
    Sponsors Lightbulb
       
    Old 02-10-2014, 03:29 PM   #2
    Gerdtimer
    Newbie
    (male)
     
    Gerdtimer's Avatar
     
    Join Date: Jan 2014
    Location: Edmond, Oklahoma, USA
    Posts: 6
    Gerdtimer HB User
    Re: Help! Can Zantac and Prilosec make GERD worse?

    Hi, I went through a similar experience recently, around the time you did. This fall I experienced regular stomach discomfort. After a few months I finally went to the gp who referred me to an gi specialist. I was eating foods not recommended for reflux patients, although t the time of these visits I did not yet experience severe gerd. I was taking reflex Meds which did not seem to be doing much for me. Over the holidays I ate large portions of typical holiday foods and boy that did it. The reflux was bad, so I agreed to an endoscopy of the stomach. It found I had an inflamed esophagus and somewhat abnormal sphincter of the esophagus, probably due to acid reflux, and some mild gastritis in the stomach. I was prescribed a ppi, Dexilant, and told to eat smaller meals and only certain foods. I have been disciplined and it has helped over the past few weeks. I don't get reflux anytime I eat anything, although I still have it.

    So, the million dollar question is whether it will resolve itself, or will I have to eat bland foods and take Meds for life? I really don't have a firm answer because like you, my reflux became really bad only recently. I am 50 and my gerd results from a small hiatal hernia which is not worth fixing. I can say that diet changes and Meds have helped. I just don't know if I will be able in the long run to be off Meds and manage it through diet only, and if so, whether it will eventually resolve itself or be a mere minor nuisance. I think in your case it is too early and you have yet to see a gi doctor or have a procedure like an endoscopy to find out more. Others on this board have been able to manage their gerd without Meds over time, but everyone is different, so only time and more info will tell. I am in your boat, so big hugs and let's wish each other well.

     
    Old 02-13-2014, 10:07 AM   #3
    kacyc
    Senior Veteran
    (female)
     
    kacyc's Avatar
     
    Join Date: May 2012
    Location: London, UK
    Posts: 641
    kacyc HB Userkacyc HB Userkacyc HB Userkacyc HB Userkacyc HB Userkacyc HB Userkacyc HB Userkacyc HB Userkacyc HB Userkacyc HB Userkacyc HB User
    Re: Help! Can Zantac and Prilosec make GERD worse?

    Yes, acid reducing drugs can make GERD worse. They reduce acid so radically that they stop the stomach working properly, causing the common side effects of bloating belching lump in throat feeling. In turn this can actually cause acid reflux, and make the thing you were given it for worse. It is a known phenomena of these drugs, that they can make things worse!

     
    Old 02-13-2014, 10:46 AM   #4
    solofelix
    Senior Veteran
    (female)
     
    solofelix's Avatar
     
    Join Date: Mar 2011
    Location: Ireland
    Posts: 3,500
    solofelix HB Usersolofelix HB Usersolofelix HB Usersolofelix HB Usersolofelix HB Usersolofelix HB Usersolofelix HB Usersolofelix HB Usersolofelix HB Usersolofelix HB Usersolofelix HB User
    Re: Help! Can Zantac and Prilosec make GERD worse?

    I was prescribed Nexium for stomach ulcers, I also have a Hiatal-Hernia.
    I took the prescribed Nexium dose for six weeks as recommended by my GI Dr but never went back on them since ,as I found I had more symptoms (belching-lump in throat-clearing throat) with the medication than without.
    Two things that have helped me the most are (Aloe Vera Juice) and (Manuka Honey),

    Solofelix.

     
    Old 10-27-2014, 10:15 AM   #5
    SpringingFall
    Newbie
    (female)
     
    SpringingFall's Avatar
     
    Join Date: Oct 2014
    Posts: 1
    SpringingFall HB User
    Re: Help! Can Zantac and Prilosec make GERD worse?

    I've been experiencing something similar. The gurgling and lump in my throat feelings, along with random horrible heartburn and acid reflux, which no remedy has been able to fix. I was just reading about Zenker's diverticulum, which is rather intriguing, and I'm going to see what my doctor thinks. Changing my diet, fasting, nothing has worked, and this started suddenly after never having trouble with any GERD problems my entire life, and my symptoms don't seem to match anyone I know with chronic acid reflux.

     
    Old 10-28-2014, 02:22 AM   #6
    rainbowsrock
    Senior Veteran
    (female)
     
    Join Date: Sep 2013
    Location: UK
    Posts: 1,181
    rainbowsrock HB Userrainbowsrock HB Userrainbowsrock HB Userrainbowsrock HB Userrainbowsrock HB Userrainbowsrock HB Userrainbowsrock HB Userrainbowsrock HB Userrainbowsrock HB Userrainbowsrock HB Userrainbowsrock HB User
    Re: Help! Can Zantac and Prilosec make GERD worse?

    If acid reflux/throat problem is severe I think maybe an endoscopy is needed to see what is going

     
    Closed Thread

    Tags
    acid reflux, gerd, heartburn, prilosec, zantac



    Thread Tools Search this Thread
    Search this Thread:

    Advanced Search

    Posting Rules
    You may not post new threads
    You may not post replies
    You may not post attachments
    You may not edit your posts

    BB code is On
    Smilies are On
    [IMG] code is Off
    HTML code is Off
    Trackbacks are Off
    Pingbacks are Off
    Refbacks are Off




    Sign Up Today!

    Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

    I want my free account

    All times are GMT -7. The time now is 03:09 PM.





    © 2020 MH Sub I, LLC dba Internet Brands. All rights reserved.
    Do not copy or redistribute in any form!